Colorado, 2013

Dense Fog in Colorado, December 18, 2013

December 18, 2013 · NWS GJT · 1 event in 1 county or zone

Dense fog formed mainly along the Colorado River in the western portion of the Grand Valley.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Dense fog formed mainly along the Colorado River in the western portion of the Grand Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 18, 3:29 AM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Dec 18, 3:29 AM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
329 AM MST WED DEC 18 2013

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 329 AM MST WED DEC 18 2013

HIGH LEVEL CLOUDS HAVE SPREAD ACROSS THE FORECAST AREA AHEAD OF A
PACIFIC UPPER LOW APPROACHING THE CA COAST EARLY THIS MORNING. THIS
LOW IS GETTING ENTRAINED IN THE NORTHERN STREAM AND WILL BE EJECTED
INLAND AS AN OPEN WAVE TODAY AND TRACK ACROSS ERN UT/WRN CO LATE
TONIGHT AS A COLDER SHORTWAVE TROUGH DROPS DOWN THE BRITISH COLUMBIA
AND THEN PACIFIC NW COAST. PARTLY SUNNY SKIES ARE EXPECTED TODAY
WITH TEMPS SIMILAR OR A FEW DEGREES WARMER THAN YESTERDAY IN SW FLOW
ALOFT. CLOUDS THICKEN AND LOWER TONIGHT WITH SOME SNOW DEVELOPING
ACROSS MAINLY THE CENTRAL AND NORTHERN MTNS AS MODELS SHOW A DECENT
AMOUNT OF MOISTURE CONTENT FOR THIS TIME OF YEAR. THE SAN JUANS
SHOULD SEE SOME LIGHT ACCUMULATIONS TOWARD THU MORNING AS THE
EJECTING CA LOW/TROUGH PASSES.

THE POTENTIAL FOR SOME FREEZING RAIN PERSISTS FROM ROUGHLY MIDNIGHT
TONIGHT TO SUNRISE THURSDAY...WHEN THAT CA LOW/TROUGH IS EXPECTED TO
MOVE PAST. NOT SURE THE MODEL FORECAST SOUNDINGS ARE HANDLING THE
VERY SHALLOW COLD AIR TRAPPED IN MANY VALLEYS. MAIN AREA OF CONCERN
IS THE WEST-CENTRAL VALLEYS OF WRN CO AND THE EAST-CENTRAL VALLEYS
OF ERN UTAH AND POSSIBLY AS FAR SOUTH AS BLANDING AND CORTEZ. WITH
LITTLE MIXING EXPECTED TODAY...THE STAGNANT COLD AIR WILL REMAIN
OVER THESE SNOW COVERED AREAS. WITH THE WARMER AND MOIST AIR
ASSOCIATED WITH THE PACIFIC DISTURBANCE MOVING OVERHEAD...THIS
COMBINATION COULD LEAD TO SOME LIGHT FREEZING RAIN IN PLACES. THE
TUESDAY FORECAST TEAM ISSUED A SPECIAL WEATHER STATEMENT FOR THIS
POSSIBILITY...AND THAT STATEMENT WILL BE CONTINUED.

THE COLDER TROUGH DROPPING DOWN THE WEST COAST OF NORTH AMERICA
TODAY IS EXPECTED TO SPLIT WITH THE SOUTHERN SECTION FORMING A
CLOSED LOW IN THE VICINITY OF LOS ANGELES BY LATE THU AFTERNOON.
THIS WILL KEEP SW FLOW ACROSS OUR AREA THU WHILE THE NRN SECTION
MOVES ACROSS THE NRN ROCKIES. 700 MB FRONT AND LOW LEVEL CONVERGENCE
SET UP NEAR THE CO-WY BORDER AND SHOULD BE THE MAIN FOCUS FOR
PRECIPITATION. WILL KEEP HIGHEST POPS ACROSS THE NORTH ON THU.
DESPITE SW FLOW ALOFT...THU TEMPS WILL BE COOLER IN MOST PLACES AS
COLDER AIR OOZES IN BEHIND THE WED NIGHT DISTURBANCE.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 329 AM MST WED DEC 18 2013

THURSDAY NIGHT AND FRIDAY...THE WARM FRONT WHICH BROUGHT THE MIXED
PRECIPITATION TO THE AREA WILL WAVE NORTH THU EVENING WITH MOST
PCPN ENDING ACROSS CENTRAL AND SOUTHERN AREAS. THE DEFORMATION
ZONE WILL REMAIN STATIONARY OVER THE NORTHERN HALF OF THE
AREA...AND PRODUCE ISOLD TO SCATTERED SNOWFALL OVERNIGHT...MAINLY
IN THE NORTHERN AND CENTRAL MOUNTAINS. ALL MODELS AGREE ON THIS
SCENARIO...BUT THE NAM IS BY FAR THE DRIEST. HAVE STAYED CLOSER TO
THE WETTER SOLUTIONS. FOR MOST OF FRIDAY THE DEFORMATION ZONE WILL
REMAIN ALONG THE CO/WY BORDER...THEN BEGIN MOVING EAST AND SOUTH
AS THE SPLIT TROUGH MOVES EAST AND SOUTH AS WELL. FRIDAY NIGHT THE
FLOW ALOFT TURNS NORTHWESTERLY IN THE GFS AND ECMWF AND A SERIES
OF VORT MAXES EMBEDDED IN THE NW FLOW WILL MOVE OVER THE AREA...
CAUSING CLOUDS AND PCPN TO INCREASE FROM NW TO SE.

SATURDAY AND SUNDAY...AS THE EMBEDDED TROUGHS MOVE OVERHEAD...
MOISTURE AND PRECIPITATION INCREASE ACROSS THE AREA. THE PERIOD OF
HEAVIEST AND MOST WIDESPREAD PCPN APPEARS TO BE SATURDAY THRU
SATURDAY EVENING. LATE SAT NIGHT THROUGH SUN SHOULD SEE A RIDGE
BUILDING OVER THE WESTERN U.S. WHICH PUSHED THE PCPN BAND EAST.
THE FLOW ALOFT SHOULD REMAIN NORTHWESTERLY WITH ENOUGH MOISTURE
FOR OROGRAPHIC SNOW SHOWERS TO CONTINUE OVER THE NORTHERN AND
CENTRAL CO MOUNTAINS.

MONDAY AND TUESDAY SHOULD SEE A CONTINUE DRYING TREND UNDER
NORTHWEST FLOW ALOFT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 329 AM MST WED DEC 18 2013

VALLEY FOG AND URBAN HAZE WILL CONTINUE TO AFFECT ALL AIRPORTS
ACROSS EASTERN UT AND WESTERN CO...BUT INCREASING HIGH CLOUD LESSENED
COOLING OVERNIGHT AND DID NOT ALLOW THE THICKEST FOG TO DEVELOP
AND THE SAME SITUATION WILL REPEAT TONIGHT. BRIEF MVFR VSBYS ARE
EXPECTED UNTIL ABOUT 18Z THIS MORNING AND AGAIN AFTER ABOUT 02Z
THIS EVENING AT KGJT...KRIL...KEGE...KCNY...KCAG AND KHDN.

CLOUDS AND PRECIPITATION WILL INCREASE OVER EASTERN UT THIS
EVENING AND SPREAD EAST ACROSS WESTERN CO OVERNIGHT. MVFR CIGS AND
VSBYS AREA POSSIBLE ACROSS THE AREA BY ABOUT 07Z WITH SNOW IN THE
MOUNTAINS...MIXED RAIN AND SNOW AND EVEN SOME FREEZING RAIN
POSSIBLE...IN MOST VALLEYS. MOUNTAIN TOPS WILL BECOME OBSCURED BY
07Z TONIGHT WITH THE OBSCURATION LOWERING TO ALL HIGH MOUNTAIN
PASSES BY 12 THU.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.

UT...NONE.

&&

SHORT TERM...JAD
LONG TERM...CC
AVIATION...CC
Hazardous weather outlook, Dec 18, 3:51 AM MST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
351 AM MST WED DEC 18 2013

COZ001>014-017>023-UTZ022>025-027>029-191100-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
351 AM MST WED DEC 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

PATCHY VALLEY FOG AND URBAN HAZE WILL CONTINUE THIS MORNING...WITH
THE HAZE CONTINUING THROUGHOUT THE DAY.

HAZARDOUS WINTER TRAVEL CONDITIONS BECOME POSSIBLE TONIGHT. THE
CHANCE OF PRECIPITATION WILL INCREASE TONIGHT AS A PACIFIC STORM
APPROACHES. A WINTRY MIX OF FREEZING RAIN AND SNOW IS POSSIBLE
FOR THE VALLEYS OF EAST CENTRAL UTAH AND WEST CENTRAL COLORADO
LATE TONIGHT. THIS INCLUDES MOAB...GRAND JUNCTION...AND MONTROSE
AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POSSIBILITY OF FREEZING RAIN IN SOME VALLEYS WILL CONTINUE
THROUGH EARLY THURSDAY MORNING...THEN PRECIPITATION...MAINLY
SNOWFALL...WILL BECOME MORE WIDESPREAD THURSDAY AFTERNOON THROUGH
FRIDAY.

AFTER A DECREASE IN THE CHANCE OF SNOW SATURDAY...THE CHANCE OF
SNOW WILL INCREASE AGAIN SATURDAY NIGHT THROUGH SUNDAY.
PRECIPITATION SHOULD DIMINISH SUNDAY NIGHT THROUGH TUESDAY...WITH
REMAINING SNOWFALL FOCUSING ON THE NORTHERN COLORADO MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CUOCO

In the hours before

Special weather statement, Dec 18, 2:42 AM MST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
242 AM MST WED DEC 18 2013

COZ006-011-020-021-UTZ027-029-181900-
GRAND VALLEY-CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ARCHES/GRAND FLAT-
CANYONLANDS/NATURAL BRIDGES-
INCLUDING THE CITIES OF...GRAND JUNCTION...FRUITA...PALISADE...
CEDAREDGE...DELTA...HOTCHKISS...MONTROSE...GATEWAY...NUCLA...
CORTEZ...DOVE CREEK...MANCOS...MOAB...CASTLE VALLEY...
THOMPSON SPRINGS
242 AM MST WED DEC 18 2013

...A CHANCE OF FREEZING RAIN WEDNESDAY NIGHT FOR THE EAST CENTRAL
UTAH AND WEST CENTRAL COLORADO VALLEYS...

SPOTTY LIGHT FREEZING RAIN WILL BE POSSIBLE WEDNESDAY NIGHT...
MAINLY AFTER MIDNIGHT TO ABOUT SUNRISE THURSDAY MORNING. THIS LIGHT
FREEZING RAIN MAY BE MIXED WITH LIGHT SNOW AT TIMES.

A WARM AND MOIST PACIFIC DISTURBANCE WILL COME ASHORE WEDNESDAY AND
MOVE OVER THE STAGNANT FREEZING AIR THAT REMAINS TRAPPED IN THE
VALLEYS WEDNESDAY NIGHT...A COMBINATION THAT WILL RESULT IN A
THREAT OF FREEZING RAIN. AT THIS TIME...THE CHANCE OF LIGHT
FREEZING RAIN...POSSIBLY MIXED WITH LIGHT SNOW...RANGES FROM 20 TO
40 PERCENT AFTER WEDNESDAY MIDNIGHT.

A LITTLE FREEZING RAIN WOULD LEAD TO TREACHEROUS DRIVING AND WALKING
CONDITIONS AS THE RAINFALL WOULD IMMEDIATELY FREEZE ON CONTACT
WITH THE SURFACE. ICE COVERED SURFACES ARE DIFFICULT TO
SEE...ESPECIALLY AT NIGHT.

STAY ALERT TO THE LATEST FORECAST AND PLAN AHEAD IF FREEZING RAIN
DOES OCCUR. SOME CITIES WHERE FREEZING RAIN MAY OCCUR INCLUDE...
GRAND JUNCTION...FRUITA...DELTA...MONTROSE...NUCLA...CORTEZ AND
MOAB.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Grand Valley

When
December 18, 6:00 AM MST to 10:00 AM MST
Where
Grand Valley forecast zone
Reported by
NWS Employee
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Dense fog with visibilities down to a quarter mile or less was reported between Fruita and the western portion of Grand Junction, west of the Grand Junction Regional Airport. Most of the fog was along the Colorado River.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518756.